Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 164, NWS Nashville, TN

May 29, 2012Benton County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 29, 2012, 7:15 AM CDT for Benton County, Tennessee. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2012, 7:15 AM CDT (12:15 UTC)
Expired
May 29, 2012, 7:45 AM CDT
In force
30 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Benton County, TN

What was reported inside it

TimeReportWhereRemark
May 29, 7:25 AM CDTTSTM WND DMGCamden, TNSEVERAL TREES BLOWN DOWN IN AND AROUND CAMDEN. TIME ESTIMATED.
May 29, 7:30 AM CDTTSTM WND DMG6 Ne Camden, TNTREES BLOWN DOWN ON CEDAR GROVE ROAD...NORTHEAST OF CAMDEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

725 
WUUS54 KOHX 291215
SVROHX
TNC005-291245-
/O.NEW.KOHX.SV.W.0164.120529T1215Z-120529T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
715 AM CDT TUE MAY 29 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BENTON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 745 AM CDT

* AT 713 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR CAMDEN...
  MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN BENTON COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3612 8822 3615 8819 3626 8795 3622 8795
      3616 8791 3613 8792 3605 8799 3600 8800
      3592 8822
TIME...MOT...LOC 1215Z 244DEG 20KT 3610 8805

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:12 AM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, May 29, 3:12 AM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION...CORRECTED DAY 3 IN PARA 5
NATIONAL WEATHER SERVICE NASHVILLE TN
312 AM CDT TUE MAY 29 2012

.DISCUSSION...FRONTAL SYSTEM NEAR ST LOUIS IS MOVING SEWD TOWARD
THE AREA. AT THE SAME TIME...MOISTURE ASSOCIATED WITH BERYL IS
INCREASING OVER EAST TN. THE INCREASED COLUMN MOISTURE AND THE
PRESENCE OF THE FRONT WILL PUSH POPS INTO THE CHANCE CATEGORY FOR
TODAY. LOCAL WRF BRINGS MOISTURE ASSOCIATED WITH THE FRONT INTO
STEWART COUNTY BY LATE MORNING AS MOISTURE ASSOCIATED WITH BERYL
BUILDS UP OVER EAST TN AND THE CUMBERLAND PLATEAU.

FRONT PUSHES THROUGH THE MIDSTATE...GOING QUASI-STATIONARY JUST TO
THE SOUTH OF THE AREA BY LATE TONIGHT. POPS DIMINISH TONIGHT AS
MID LEVEL DRY AIR PUSHES INTO THE AREA. NOT MUCH HAPPENING ON WED
UNTIL DRY AIR GETS PUSHED OUT OF THE AREA AND THE FRONT TO THE
SOUTH MOVES BACK NORTH DRIFTS BACK NORTH BY THU AM.

BY THU AM A VIGOROUS H5 WAVE DROPS INTO THE PLAINS...SPINNING UP A
MAJOR SFC LOW IN THE LOWER PLAINS. THE SFC LOW PUSHES NEWD INTO
THE MID MS/OH/TN VALLEYS BY LATE THU. OF COURSE...THIS INCREASES
POPS SIGNIFICANTLY FOR THU THROUGH FRI AM. AT THIS POINT THE GFS
AND ECM DIVERGE A BIT. THE ECM MOVES THE SYSTEM FASTER EAST ON THU
NGT AND FRI WITH COLD AIR COMING IN FASTER ON THE ECM COMPARED TO
THE GFS. HAVE STRUCK COMPROMISES ON POPS AND TEMPS TO BRIDGE THESE
DIFFERENCES.

THERE WAS SOME INDICATION OF POST FRONTAL SHOWERS ON BOTH MODELS
BUT LOCATION AND TIMING WAS RATHER DIFFICULT TO DETERMINE AND HAVE
THUS LEFT SUN AND MON DRY.

AS FAR AS WX THREATS GO...THE DAY 3 OUTLOOK FOR THU/THU NGT HAS A SLIGHT
RISK FOR SVR TSTMS. HPC HAS ABOUT 1-2 INCHES OF RAINFALL FOR THEIR 5
DAY TOTALS FOR THIS WEEK(MON-FRI) WITH THE HEAVIEST RAINFALL
RESERVED FOR THE OH VALLEY AREA.

WELL I GUESS THE GOOD NEWS IS THAT WE'LL GET A COUPLE OF
DAYS (FRI-SAT) OF AT OR BELOW NORMAL TEMPS BEFORE THE HEAT COMES
BACK. MAY WILL WIND UP WELL ABOVE NORMAL TEMPERATURE WISE...THE
SEVENTH MONTH IN A ROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      89  65  90  64 /  40  20  05  10
CLARKSVILLE    88  62  88  60 /  40  20  05  10
CROSSVILLE     82  61  86  60 /  50  30  05  20
COLUMBIA       90  65  91  65 /  40  30  05  20
LAWRENCEBURG   90  64  91  64 /  30  30  10  20
WAVERLY        90  64  89  63 /  40  20  10  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JLM
Hazardous weather outlook, May 29, 4:28 AM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
428 AM CDT TUE MAY 29 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-301030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
428 AM CDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH THE AREA TODAY WITH SCATTERED
THUNDERSTORMS. HEAVY DOWNPOURS...SMALL HAIL AND GUSTY WINDS WILL
BE POSSIBLE WITH THE STRONGER STORMS. THE COLD FRONT IS EXPECTED
TO MOVE SOUTH OF THE AREA TONIGHT...WITH A SLIGHT CHANCE OF
THUNDERSTORMS. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A STRONGER SYSTEM WILL BRING MORE THUNDERSTORMS TO THE AREA
THURSDAY AFTERNOON AND THURSDAY NIGHT. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND THURSDAY NIGHT...WITH
DAMAGING WINDS AND LARGE HAIL POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED THURSDAY
AFTERNOON AND THURSDAY NIGHT.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

04

In the hours before

Special weather statement, May 29, 5:27 AM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
527 AM CDT TUE MAY 29 2012

TNZ022-291100-
BENTON-
527 AM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR BENTON COUNTY...

AT 523 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAMDEN...MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3620 8814 3622 8814 3624 8810 3628 8809
      3635 8798 3631 8795 3622 8795 3616 8791
      3613 8792 3609 8795 3598 8817 3604 8822
      3612 8822

04
Special weather statement, May 29, 6:32 AM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
632 AM CDT TUE MAY 29 2012

TNZ005-022>024-056-291230-
BENTON-HOUSTON-HUMPHREYS-PERRY-STEWART-
632 AM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HOUSTON...HUMPHREYS...
PERRY AND STEWART COUNTIES...

AT 621 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE ACROSS BENTON...WESTERN
HUMPHREYS...HOUSTON AND SOUTHERN STEWART COUNTIES.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

LAT...LON 3612 8822 3626 8809 3636 8810 3637 8801
      3645 8806 3663 8764 3654 8762 3584 8777
      3577 8799 3581 8798 3581 8802 3585 8805
      3583 8809 3584 8821

04

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 5:27 AM CDTSpecial Weather StatementOHXBenton33 min
May 29, 6:32 AM CDTSpecial Weather StatementOHXBenton, Houston, Humphreys, Stewart58 min
May 29, 6:40 AM CDTSevere Thunderstorm WarningOHXBenton35 min
May 29, 7:36 AM CDTFlash Flood WarningOHXBenton3 hr
May 29, 7:42 AM CDTSpecial Weather StatementOHXMontgomery, Stewart63 min
May 29, 8:15 AM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart18 min
May 29, 11:50 AM CDTSpecial Weather StatementOHXFentress40 min
May 29, 12:01 PM CDTSpecial Weather StatementOHXFentress44 min
May 29, 1:48 PM CDTSpecial Weather StatementOHXFentress, Pickett57 min
May 29, 4:21 PM CDTSpecial Weather StatementOHXStewart24 min
May 29, 4:38 PM CDTSevere Thunderstorm WarningOHXStewart11 min
May 29, 4:55 PM CDTSpecial Weather StatementOHXRobertson35 min
May 29, 4:57 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson33 min
May 29, 5:08 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Montgomery, Stewart22 min
May 29, 5:15 PM CDTSevere Thunderstorm WarningOHXHumphreys30 min
May 29, 5:22 PM CDTSpecial Weather StatementOHXRobertson23 min
May 29, 5:30 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys30 min
May 29, 5:43 PM CDTSpecial Weather StatementOHXDavidson32 min
May 29, 5:55 PM CDTSpecial Weather StatementOHXHickman35 min
May 29, 6:17 PM CDTSpecial Weather StatementOHXWilliamson28 min
May 29, 6:30 PM CDTSevere Thunderstorm WarningOHXRutherford20 min
May 29, 6:48 PM CDTSpecial Weather StatementOHXBedford27 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.